Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 249, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 17, 2008, 6:25 PM EDT for 5 counties in South Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2008, 6:25 PM EDT (22:25 UTC)
- Expired
- Aug 17, 2008, 7:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Kershaw County, SC, Lexington County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 31 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:03 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 17, 3:03 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 303 PM EDT SUN AUG 17 2008 .SYNOPSIS... STATIONARY FRONT WILL REMAIN SOUTH OF THE FORECAST AREA INTO THE WORK WEEK. THUNDERSTORM ACTIVITY POSSIBLE THIS EVENING...BEFORE DRYING OUT MONDAY INTO TUESDAY. TUESDAY NIGHT INTO WEDNESDAY...ADDITIONAL MOISTURE FROM TROPICAL STORM FAY WILL BEGIN MOVING INTO THE REGION ALONG WITH INCREASING CLOUDS AND CHANCES OF THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... SURFACE BOUNDARY SET UP JUST TO THE EAST OF THE CWA WILL BE INTERACTING WITH SEA BREEZE THROUGH THE EVENING HOURS. STRONG UPPER LEVEL WIND FIELDS SHOWN ON UPPER AIR PLOTS...ALONG WITH MID LEVEL SHORT WAVE IN THE CENTRAL APPALACHIANS...WILL CONTINUE TO MOVE ACROSS THE REGION THIS EVENING. THESE WILL INTERACT WITH AMPLE SURFACE MOISTURE...ESPECIALLY ACROSS THE CENTRAL AND EASTERN ZONES. SCATTERED ACTIVITY SHOULD DEVELOP DURING THE AFTERNOON...WITH THREAT FOR HEAVY PRECIP DUE TO THE TRAINING MOTIONS OF CELL ACTIVITY. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... STRONGER UPPER LEVEL ENERGY FORECAST TO BE OVER AND JUST EAST OF THE FORECAST AREA BEGINNING MONDAY. THIS SHOULD LEAD TO A SLIGHTLY DRIER FORECAST FROM MONDAY INTO TUESDAY. BEST RAIN CHANCES SHOULD BE ACROSS THE EAST WHERE SEA BREEZE INTERACTIONS COULD CAUSE SOME AFTERNOON/EVENING THUNDERSTORMS. MOISTURE WILL BEGIN INCREASING ACROSS THE REGION AS SURFACE FRONT MOVES NORTHWARD...AND AS TROPICAL SYSTEM FAY BEGINS APPROACHING THE REGION. RAIN CHANCES WILL BE ON THE INCREASE BEGINNING TUESDAY NIGHT. TEMPS THROUGH THIS PERIOD SHOULD BE SLIGHTLY BELOW NORMAL. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... WITH THE EXTENDED PORTIONS OF THE FORECAST...ALL DEPENDS ON THE FINAL TRACK/MOVEMENT OF TROPICAL SYSTEM FAY. CURRENT TRACK HAS CENTER OF CIRCULATION MOVING ACROSS CENTRAL PORTIONS OF SOUTH CAROLINA BY THURSDAY. RAIN CHANCES WILL INCREASE WEDNESDAY NIGHT INTO THURSDAY...BUT WITH UNCERTAINTY IN THE FORECAST...WILL ONLY GO HIGH END OF THE CHANCE RANGE FOR NOW. ADJUSTMENTS TO POPS WILL CONTINUE TO BE MADE AS FAY GETS CLOSER TO THE REGION. WINDS WILL ALSO BE ON THE INCREASE WEDNESDAY NIGHT INTO THURSDAY. FOR MORE INFO ON FAY...CONTINUE TO SEE TROPICAL PRODUCTS ISSUED BY THE HURRICANE CENTER FOR THE OFFICIAL FORECAST TRACKS. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... VFR CONDITIONS FOR MOST OF THE PERIOD WITH MVFR/IFR CONDITIONS POSSIBLE IN FOG OVERNIGHT. CUMULUS CONTINUE TO DEVELOP OVER THE TAF SITES WITH CB EXPECTED AFTER 20Z. MAIN CONCERN WILL POTENTIAL FOR FOG OVERNIGHT WITH MVFR CONDITIONS POSSIBLE AT CAE/CUB/DNL AND IFR AT AGS/OGB FROM 08Z TO 13/14Z. FOG WILL DISSIPATE BY 14Z WITH SKIES CLEARING THROUGH NOON AND THE POTENTIAL FOR CB AT THE END OF THE TAF PERIOD. EXTENDED PERIOD...MVFR CONDITIONS ARE POSSIBLE TUESDAY AFTERNOON THROUGH FRIDAY. ALL INTERESTS ACROSS THE REGION ARE URGED TO MONITOR THE TRACK AND MOVEMENT OF TROPICAL STORM FAY FOR POSSIBLE IMPACT. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 17, 5:20 AM EDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 520 AM EDT SUN AUG 17 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 520 AM EDT SUN AUG 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ALL INTERESTS ARE URGED TO MONITOR THE STATUS OF TROPICAL CYCLONE FAY...AS IT MAY AFFECT OUR REGION AROUND WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 6:18 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 618 PM EDT SUN AUG 17 2008 SCZ028-172315- RICHLAND- 618 PM EDT SUN AUG 17 2008 ...A STRONG THUNDERSTORM WAS AFFECTING RICHLAND COUNTY... AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN PARTS OF RICHLAND COUNTY. THIS INCLUDES THE CITY OF COLUMBIA AND THE WATEREE AREA OF LOWER RICHLAND COUNTY. SOME OF THESE THUNDERSTORMS WILL CONTAIN WIND GUSTS NEAR 45 MPH... FREQUENT LIGHTNING...AND HEAVY DOWNPOURS. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. LISTEN FOR POSSIBLE SEVERE THUNDERSTORM OR FLASH FLOOD WARNINGS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:03 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 42 min |
| Aug 17, 5:42 AM EDT | Areal Flood Advisory | CAE | Lancaster | 2 hr |
| Aug 17, 6:28 PM EDT | Areal Flood Advisory | CAE | Richland | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.